Flood, Jo Daviess
- When
- June 16, 12:24 PM CST to June 24, 3:30 AM CST
- Where
- Jo Daviess forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
See write up under 06/01/04.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
See write up under 06/01/04.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 3:41 AM CST, 8 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CDT WED JUN 16 2004 .SYNOPSIS... SOME PESKY SHOWERS/WEAK THUNDERSTORMS AFFECTING THE WESTERN FRINGES OF THE CWA THIS MORNING...THEY APPEAR TO BE FORMING IN AN AREA OF MID LEVEL SHEAR AND CONVERGENCE...WITH THE ASSISTANCE OF THE EAST TO WEST MOISTURE GRADIENT...AND A WEAK LOBE OF VORTICITY FROM A MAX TO THE SOUTHEAST OF THE PRECIP. VERY WEAK...VERY UNFOCUSED...BUT THERE. GOOD OLD ISOLATED STRIKES AGAIN. IN THE SYNOPTIC SCALE...THE UPPER LEVEL WESTERLY FLOW ALOFT CONTINUES...WITH ENOUGH WIGGLES IN THE FLOW TO MAKE THINGS VERY INTERESTING. THIS IS IN THE NORTHERN STREAM. A TROPICAL LOW HAS BEEN DRAWN NORTH TO OVER THE SOUTHERN PLAINS...BRINGING LOTS OF MOISTURE TO THE AIRMASS THERE. AT THE SURFACE...THE SURFACE FRONT DRAPED FROM NORTHERN MINNESOTA TO CENTRAL KANSAS HAS CONVECTION ALL ALONG ITS LENGTH THIS MORNING...WITH THE STRONGEST MCS FEATURE OVER EASTERN NEBRASKA. .SHORT TERM...(TODAY AND TONIGHT) MAIN CONCERN...AS IT HAS BEEN FOR SEVERAL DAYS...IS THE CONVECTIVE TRENDS. ETA APPEARS TO HAVE THE BETTER INITIALIZATION THIS MORNING...WITH THE GFS NOT ONLY HAVING POORLY DEPICTED THE MID LEVEL MOISTURE FIELDS THIS MORNING...BUT IS ALSO SUFFERING FROM FEEDBACK ISSUES AS EARLY AS 18Z TODAY. IT IS INTERESTING TO NOTE THAT THE MODELS PICK UP ON SOMETHING DEVELOPING IN SOUTHEAST IOWA THIS MORNING...BUT CONSIDERING RADAR TRENDS HAVE GONE OVERBOARD WITH IT. FEEL FAIRLY STRONGLY THAT IT WILL FOLLOW DIURNAL TRENDS AND NOT ONLY DIMINISH AFTER SUNRISE...BUT ALSO SHOULD SHIFT NORTH OF THE CWA BY 8-9 AM THIS MORNING. THEN...WITH MID LEVEL CLOUDS STILL TO BE QUITE THICK OVER THE AREA...HEATING WILL AGAIN BE LIMITED OVER THE AREA...THOUGH HAVE A RELATIVELY WARM START THIS MORNING AND WE SHOULD GET CLOSE TO TUESDAYS HIGHS. LOOKS LIKE IT MIGHT BREAK OUT IN SUNSHINE IN THE SOUTH FOR A SHORT WHILE THIS MORNING...AND HAVE ALLOWED A LITTLE MORE WARMING THERE. THE FRONT POSITIONED OVER THE PLAINS WILL SLOWLY DROP SOUTHEAST TOWARDS THE AREA TODAY. THINK THAT PERHAPS THE MODELS ARE TOO FAST WITH THIS MOVEMENT DUE TO THE STRENGTH OF THE TROPICAL SYSTEM WITH ITS DENSE AIRMASS...AND FRONT WILL NOT BE ABLE TO AFFECT CWA UNTIL AFTERNOON. PRETTY DECENT CONFIDENCE THE SOMEWHERE WILL GET PRECIP THIS AFTERNOON...BUT COULD NOT NARROW DOWN TO A SPECIFIC AREA SO LEFT THINGS WITH LIKELY EVERYWHERE. SIMILAR STORY FOR TONIGHT WITH THE FRONT IN THE VICINITY. IF THE FRONT DOES SLOW DOWN...THE FOCUS WILL BE THE NORTHERN CWA...WHICH IT APPEARS THAT THE MODELS ARE ALREADY HITTING PRETTY HARD. SO...WENT WITH A HIGH LIKELY AND DAY CREW CAN REFINE IF IT CONTINUES TO LOOK GOOD. SEVERE THREAT LOOKS SOMEWHAT LIMITED. HEATING IS A REAL ISSUE...AND THOUGH WE ARE GETTING PLENTY OF MOISTURE AND SHEAR...INSTABILITY NOT ENOUGH FOR REALLY DEEP STRONG CONVECTION. THIS LEAVING US WITH A FEW HAILERS AND WIND PRODUCERS...BUT NOT MUCH ELSE...AND SHOULD BE LIMITED TO THE AFTERNOON AND EVENING HOURS. OVERNIGHT TO TRANSITION TO HEAVY RAIN...WITH MAINLY STRATIFORM RAINFALL AND EMBEDDED THUNDER. HAVE HELD OFF ON FLOOD WATCH FOR NOW...MUCH DEPENDS ON WHERE THE AFTERNOON CONVECTION SET UP...AND HOW FAR SOUTH THAT FRONT CAN MAKE IT. ONCE THESE VARIABLES CAN BE REFINED...FLOOD WATCH COULD BE ISSUED. WE HAVE A NUMBER OF RIVERS ALREADY IN FLOOD...AND MANY LOCATIONS SIGNIFICANTLY ABOVE NORMAL ON SEASONAL PRECIP AND ARE ALREADY TOO WET. ...LE... && .LONG TERM...(THURSDAY THROUGH TUESDAY)...FOCUS CONTINUES TO BE ON RAIN CHANCES THROUGHOUT. 00Z MEDIUM RANGE GUIDANCE CONTINUES SEVERAL DAY TREND OF BACKING OFF TREND OF UPPER LEVEL HUDSON BAY LOW SETTLING SOUTHWARD AND RESULTING NW FLOW OVER CWA. ONLY UKMET SHOWS HINT OF THIS HAPPENING BRIEFLY MONDAY..WHILE GFS NO LONGER ADVERTISES THIS WITH PERSISTENT ZONAL FLOW RETURNING IN BOTH MODELS BY DAY 7. WITH LOW CONFIDENCE IN LONG TERM...FEW CHANGES TO WEEKEND AND BEYOND KEEPING TSRA CHANCES MON SINCE ALREADY INTRODUCED AND THEN DRY BEYOND. MAY NEED ADDITIONAL CHANCES TUE AND WED WITH RETURN TO ACTIVE ZONAL FLOW BUT WILL HOLD OFF UNTIL MODELS TO STABILIZE SOME. IN NEARER TERM...THURSDAY WILL HAVE DIVERGENT FLOW AT H5 WITH ENTRANCE REGION TO H2 JET OVER NORTHERN GREAT LAKES AND FRONT DRAPED ACROSS SOUTHERN CWA FOR LIKELY POPS. LEFT IN MENTION OF HEAVY RAIN...BUT TRIMMED BACK MENTION OF THUNDER WITH SATURATED SOUNDINGS. OVERALL...NOT IMPRESSED WITH LOW LEVEL CONVERGENCE ALONG FRONT OR AMOUNT OF QG FORCING FOR HEAVY RAIN POTENTIAL...BUT CANNOT RULE OUT WITH HIGH PRECIP H20. FOLLOWED ETA FIRST SEVERAL PERIODS AS IT HAD BETTER INITIALIZATION OF LOW LEVEL MOISTURE FIELDS. RAIN SHOULD END THU NIGHT AS FRONT PUSHES WELL TO SOUTH AND RIDGE POKING INTO NORTHERN PLAINS WILL BRING DRIER NORTHEAST FLOW. THIS RIDGE TO DOMINATE FRIDAY WITH THE FRONT WELL TO SOUTH FROM KS TO OHIO RIVER VALLEY. LARGE DISAGREEMENTS BETWEEN ETA AND GFS WITH H85 RETURN FLOW AND SURFACE HIGH INFLUENCE FRI NIGHT INTO SAT. 06Z ETA KEEPS US IN DRY NE FLOW AROUND HIGH INTO EARLY SATURDAY...WHILE GFS HAS HIGH PUSHING OFF TO GREAT LAKES AND FRONT LIFTING BACK TO MO BORDER BY SAT NIGHT. FOR NOW WILL KEEP FORECAST IN LINE WITH GFS WITH CHANCE POPS LATE FRIDAY NIGHT INTO SAT NIGHT. ...DLS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/DLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 524 AM CDT WED JUN 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 524 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA NORTHWEST OF A LINE FROM FREEPORT THROUGH THE QUAD CITIES... MOUNT PLEASANT...TO MEMPHIS MISSOURI. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS EASTERN IOWA NORTH OF HIGHWAY 30 UNTIL MID MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL WITH RAIN AMOUNTS AS HIGH ONE INCH IN LESS THAN AN HOUR. LATER THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA. THERE WILL BE A SMALL THREAT OF DAMAGING WIND AND LARGE HAIL WITH STORMS...ESPECIALLY OVER EAST CENTRAL AND SOUTHEAST IOWA. A BRIEF WEAK TORNADO IS ALSO POSSIBLE. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS ACROSS THE ENTIRE AREA. TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA. THE MAIN THREAT WILL BE HEAVY RAIN WITH LOCAL RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES. THIS MAY LEAD TO MINOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THURSDAY. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL BE POSSIBLE. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. DLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 AM FLASH FLOOD 4 E FAIRBANK 42.64N 91.97W
06/16/2004 BUCHANAN IA PUBLIC
HIGHWAY 281 CLOSED NEAR INTERSECTION OF COUNTY ROAD W13.
0545 AM FLASH FLOOD 1 N HAZLETON 42.63N 91.91W
06/16/2004 BUCHANAN IA EMERGENCY MNGR
HIGHWAY 281 CLOSED JUST WEST OF HIGHWAY 150 INTERSECTION.
WATER OVER ROAD FOR 30 MINUTES.
&&
BLACKThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416341, 5416342.